Article Text

Download PDFPDF

Psoriasis after treatment of juvenile idiopathic arthritis with etanercept
  1. R Peek1,
  2. R Scott-Jupp2,
  3. H Strike1,
  4. J Clinch1,
  5. A V Ramanan1
  1. 1Department of Paediatic Rheumatology, North Bristol NHS Trust and Royal National Hospital of Rheumatic Diseases, Bristol, UK
  2. 2Department of Paediatrics, Salisbury District General Hospital, Salisbury, UK
  1. Correspondence to:
    A V Ramanan
    Southmead Hospital, Westbury-on-Trym, Bristol BS10 5NB, UK; avramanan{at}hotmail.com

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

We highlight the case of an adolescent who developed psoriasis after starting anti-tumour necrosis factor (anti-TNF) treatment for extending oligo-articular juvenile idiopathic arthritis. The patient, a 13-year-old girl, first presented at 18 months of age with arthritis of both knees and the left ankle. Her initial treatment consisted of non-steroidal anti-inflammatory drugs alone, but the pain, swelling and stiffness continued. Intra-articular and oral steroids led to improvement, but not a complete resolution of her symptoms. Uveitis was detected at an early stage and managed with topical steroid drops.

At the age of 7 years, she underwent surgery for a medulloblastoma. Radiotherapy and chemotherapy were completed in July 2000 and ongoing follow-up showed no signs of tumour recurrence. Her arthritis improved considerably with chemotherapy, but relapsed once treatment ended. The arthritis extended to include the small joints of the hand, wrists, elbows and right ankle, leading to reduced mobility and difficulty at school, with stiffness and fatigue.

The patient developed striking cushingoid features on oral steroids, and, in view of the ongoing difficulty with disease control, was started on methotrexate in 2001 (at the age of 9 years). The methotrexate dose was gradually increased and then given subcutaneously to optimise the effect. Etanercept was introduced in 2003 (at the age of 11 years), owing to continuing difficulty with controlling arthritis. This proved effective, with subsequent clinical findings limited to mild synovitis in the right wrist and left ankle. Steroids were discontinued and the methotrexate was gradually reduced, being given orally once again.

Early in 2005, the patient developed a new rash. Red, excoriated skin was evident behind the ears, around the umbilicus, and in the axillae and groin. An opportunist infection related to immunosuppression was considered, but there was no improvement with systemic or topical antibiotics. The skin changes became increasingly psoriatic, a diagnosis confirmed on review by a consultant dermatologist. No history of psoriasis was noted in the patient or her family.

Psoriasis induced by anti-TNF treatment has previously been reported in adults, with a variety of underlying diagnoses.1–6 In a prospective study of 289 adults with rheumatoid arthritis starting anti-TNF treatment, 3 (1%) developed psoriasis or psoriasiform eruptions.6 This is perhaps surprising, as an improvement in skin disease is often seen with anti-TNF treatment in psoriatic arthritis or severe psoriasis vulgaris.7

One possible explanation would be that the patient had psoriatic arthritis from the outset, with arthritis preceding the onset of skin signs. However, given the temporal relationship, we believe it more likely that the appearance of psoriasis is related to the introduction of etanercept. Alternatively, a tendency to psoriasis may have been unmasked by anti-TNF treatment, or the drug itself could have induced psoriasis. In predisposed people, inhibition of TNF alters immunity, promoting an inflammatory autoimmune response in the skin.1

Further investigation is warranted to elucidate the mechanisms whereby anti-TNF treatment can have seemingly contradictory effects on psoriasis in different people. Clinicians should remain aware of the possibility of psoriasis arising de novo in patients treated with anti-TNF agents at any age.

REFERENCES

Footnotes

  • Competing interests: None declared.